Kansas, 2015

Damaging Wind in Kansas, July 14, 2015

July 14, 2015 · NWS TOP · 1 event in 1 county or zone

Isolated wind report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Isolated wind report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 14, 3:08 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 14, 3:08 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
408 AM CDT TUE JUL 14 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 321 AM CDT TUE JUL 14 2015

EARLY TUESDAY MORNING, A LOOSELY ORGANIZED COMPLEX OF THUNDERSTORMS
WAS BUILDING INTO CENTRAL KANSAS WITH A STEADY EASTWARD PROGRESSION
ALONG AND JUST NORTH OF THE WEAK SURFACE FRONT...ANALYZED AT 3 AM
FROM HUTCHINSON THROUGH EMPORIA. THIS CONVECTION APPEARS TO BE
SOMEWHAT DRIVEN BY A SHORT WAVE TROUGH ENTERING SOUTHWEST KANSAS...
HELPING ENHANCE THE WEAK CONVERGENCE ALREADY PRESENT ALONG THE FRONT
IN SURFACE OBS AND 925 WIND PROFILES. THE ENVIRONMENT ALONG THE
FRONT IS RICH WITH INSTABILITY ALTHOUGH ELEVATED PARCELS APPEAR TO
BE AT LEAST WEAKLY CAPPED SO SOME PERSISTENT LIFT IS NEEDED AND THIS
MAY HELP EXPLAIN THE SOMEWHAT PULSE NATURE OF THE STRONGER STORMS IN
CENTRAL KS. THERE IS ALSO AROUND 30 KTS OF EFFECTIVE SHEAR WITH
POCKETS OF HIGHER VALUES WHICH COULD HELP ENHANCE A FEW UPDRAFTS
THIS MORNING. EXPECT THIS EASTWARD DEVELOPMENT TO CONTINUE THROUGH
SUNRISE ALTHOUGH IT WILL BE GETTING FARTHER FROM THE SHORT WAVE
FORCING AND EXPECT THE WEAK LLJ TO CONTINUE TO VEER WITH TIME AND
LIKELY RESULTING IN WEAKER CONVERGENCE. THE BEST STORM CHANCES
APPEAR TO BE SOUTH OF AN ABILENE TO OTTAWA LINE THROUGH MID MORNING.

THERE ARE AT LEAST SOME INDICATORS POINTING TOWARD CONTINUED
THUNDERSTORMS IN EAST CENTRAL KANSAS THROUGH MID DAY AS THIS SYSTEM
DRIFTS EAST WITH TIME. HOWEVER...IT SEEMS THAT THE FORCING SHOULD
WANE BY LATE MORNING WITH PRECIP COVERAGE DECREASING AS WELL AND
HAVE DECREASED PRECIP CHANCES IN EAST CENTRAL KANSAS BEYOND NOON
ALTHOUGH IT IS NOTEWORTHY THAT THERE IS A SLIGHT CHANCE FOR
CONVECTIVE REGENERATION INTO THE AFTERNOON. ASSUMING STORMS AND
CLOUDS DECREASE BY LATE MORNING...TEMPERATURES ARE STILL LIKELY TO
RISE INTO THE LOWER TO MIDDLE 90S ACROSS THE FORECAST AREA WITH VERY
HIGH DEWPOINTS IN THE MIDDLE 70S LIKELY NEAR AND SOUTH OF I-70 AND
ESPECIALLY ALONG THE I-35 CORRIDOR. THIS WILL LEAD TO HEAT INDEX
MAXING OUT IN THE 103 TO 109 RANGE BASICALLY ANYWHERE SOUTH OF AN
ABILENE TO MANHATTAN TO HOLTON LINE AND HAVE EXPANDED THE HEAT
ADVISORY SLIGHTLY NORTH ACCORDINGLY.

BY LATE AFTERNOON AND THROUGH TONIGHT, A STRONGER SHORT WAVE TROUGH
WILL MOVE INTO CENTRAL KANSAS WITH THUNDERSTORMS LIKELY TO DEVELOP
WEST OF THE FORECAST AREA AND BUILD EAST AND NORTHEAST WITH TIME.
THE SURFACE FRONTAL BOUNDARY WILL NOT MOVE MUCH TODAY AND MAY
PROVIDE AN ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT
OVERNIGHT...OR PERHAPS A LOOSE FOCUS FOR MCS PROPAGATION.
INSTABILITY WILL AGAIN BE SUBSTANTIAL THROUGH TONIGHT WITH EFFECTIVE
SHEAR SUFFICIENT TO SUPPORT STORM ORGANIZATION. HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS BUT AMPLE MOISTURE AND PWATS
GREATER THAN 2 INCHES SUGGEST FLASH FLOOD POTENTIAL AS WELL.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 321 AM CDT TUE JUL 14 2015

WEAK SHORTWAVE TROUGH IS PROGGED TO LIFT NORTHEAST OVER KANSAS AND
NEBRASKA ON WEDNESDAY AFTERNOON AND EVENING. SURFACE LOW OVER
WESTERN KANSAS WILL LIFT THE WARM FRONT NORTHWARD TOWARDS THE
NEBRASKA BORDER, WITH THE LATEST ECMWF BEING SLIGHTLY FURTHER SOUTH
WITH THE BOUNDARY DURING THE AFTERNOON. NEVERTHELESS, EXPECT MORNING
CONVECTION TO IMPACT PORTIONS OF NORTHERN KS WEDNESDAY MORNING,
LIFTING NORTHEAST THROUGH THE DAY. ANY RESIDUAL ACTIVITY COULD
INTENSIFY BY LATE AFTERNOON OR ADDITIONAL CONVECTION MAY FORM ALONG
THE BOUNDARY. FORECAST SOUNDINGS IN THIS AREA SHOW STEEPENING MID
LEVEL LAPSE RATES ALOFT WHILE EFFECTIVE SHEAR IS ENHANCED FROM THE
WAVE NEAR 40 KTS AT PEAK HEATING. ADEQUATE INSTABILITY IN THE AREA
WILL ALLOW FOR A FEW SEVERE STORMS WITH DAMAGING WIND GUSTS AND
LARGE HAIL. IF STORMS INTERACT NEAR THE FRONTAL BOUNDARY, AN
ISOLATED TORNADO IS POSSIBLE.

LIKELY PRECIP CHANCES WEDNESDAY EVENING QUICKLY DIMINISH TO SLIGHT
CHANCES FROM THURSDAY ONWARD AS HEIGHTS BUILD NORTHWARD INTO THE
AREA WITH NO PARTICULARLY STRONG SHORTWAVE TROUGH TO IMPOSE ON THE
RIDGING IN PLACE. PERIODIC SLIGHT CHANCES FOR STORMS WILL REMAIN
POSSIBLE WITH WEAK WAVES OF ENERGY RIDING ALONG THE NORTHERN
PERIPHERY OF THE RIDGE THURSDAY AND FRIDAY EVENINGS. FROM SUNDAY
ONWARD, FORECAST CONFIDENCE DECREASES AS A STRONGER SOUTHWEST TROUGH
DEEPENS OVER THE WESTERN CONUS. THE ECMWF CURRENTLY TRENDS FASTER
WITH THE WAVE PROGRESSING OVER THE NORTHERN PLAINS ON SUNDAY,
FORCING A COLD FRONT AND MORE WIDESPREAD PRECIP CHANCES SUNDAY
EVENING AND MONDAY. THE GFS AND CANADIAN SOLUTIONS ARE ABOUT 24
HOURS SLOWER WITH THIS BOUNDARY ARRIVING ON MONDAY, WHILE THE
SUBSEQUENT UPPER TROUGH IS WEAKER WITH LESSER FORCING FOR
CONVECTION. BASED ON THESE UNCERTAINTIES, LOWERED CHANCES TO SLIGHT
THROUGH TUESDAY.

IN TERMS OF TEMPERATURES, ONLY EXPECTING A SLIGHT IMPROVEMENT IN
HEAT INDICES WEDNESDAY AND THURSDAY WITH THE CLOUD COVER AND
POSSIBLE PRECIP IN THE AREA LOWERING MAX APPARENT TEMPS FROM 94 TO
103 DEGREES. THEREAFTER, HEAT INDICES QUICKLY RISE INTO THE LOWER
100S THROUGH MONDAY WHILE OVERNIGHT LOWS HOVER IN THE LOWER AND
MIDDLE 70S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1214 AM CDT TUE JUL 14 2015

EXPECT VFR CONDITONS THROUGH THE NEXT 24 HOURS. THERE IS A CHANCE
FOR ISOLATED STORMS TONIGHT AND AGAIN TUESDAY EVENING NEAR THE
TERMINALS BUT THE CHANCES AT THIS TIME LOOK TOO LOW TO INCLUDE A
MENTION IN THE TAFS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ026-035>040-
054>056-058-059.

&&

SHORT TERM...BARJENBRUCH
LONG TERM...BOWEN
AVIATION...GARGAN
Hazardous weather outlook, Jul 14, 6:24 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
724 AM CDT TUE JUL 14 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-151230-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
724 AM CDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

HOT AND HUMID CONDITIONS WILL LEAD TO HIGH HEAT INDEX VALUES ONCE
AGAIN TODAY. THE HIGHEST HEAT INDEX READINGS ARE EXPECTED TO
RANGE FROM 103 TO 109 DEGREES AND BE FOCUSED ALONG AND SOUTH OF
AN ABILENE TO MANHATTAN TO HOLTON LINE.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS EAST CENTRAL KANSAS THIS
MORNING...MAINLY FOCUSED SOUTH OF INTERSTATE 70. ONE OR TWO OF
THE STRONGEST STORMS COULD PRODUCE DAMAGING WIND GUSTS AROUND 60
MPH AND HAIL TO AROUND AN INCH IN DIAMETER.

ADDITIONAL STORMS WILL DEVELOP IN CENTRAL KANSAS AND MOVE ACROSS
THE AREA LATE TODAY. THESE STORMS MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL...WITH LOCALIZED FLASH FLOODING ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LINGERING STORMS WEDNESDAY MORNING MAY INTENSIFY OR DEVELOP NEAR
A NORTHWARD LIFTING WARM FRONT IN THE LATE AFTERNOON AND EVENING
HOURS. IF STORMS DEVELOP...SEVERE STORMS ARE POSSIBLE WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE. AN ISOLATED TORNADO CANNOT BE
RULED OUT...ESPECIALLY ALONG THE BOUNDARY NEAR THE KANSAS AND
NEBRASKA BORDER.

THERE ARE OCCASIONAL SLIGHT CHANCES FOR THUNDERSTORMS THURSDAY
THROUGH MONDAY. THERE IS SOME POTENTIAL FOR A FEW SEVERE STORMS
THROUGH THE PERIOD.

AFTERNOON HEAT INDEX VALUES IN THE 100 TO 105 RANGE ARE LIKELY
FOR THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Jul 14, 4:18 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 AM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             OVERBROOK               38.78N 95.56W
07/13/2015  M1.25 INCH       OSAGE              KS   PUBLIC

            TIME ESTIMATED BASED ON RADAR

0800 PM     TSTM WND DMG     OTTAWA                  38.62N 95.27W
07/13/2015                   FRANKLIN           KS   PUBLIC

            TREE DAMAGE THROUGHOUT OTTAWA INCLUDING LARGE MATURE
            TREES SNAPPED OFF AT THE TRUNK.

&&

BARJENBRUCH

The radar

The Topeka radar (KTWX), 104 km away, was scanning. The volume nearest the first event began at 13:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffey

When
July 14, 7:18 AM CST to 7:21 AM CST
Where
Coffey County, Gridley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.100, -95.880

Reports of power line down. Multiple tree limbs down as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583266.